About 18 months ago I went to see my MD because I had been feeling a fluttering feeling in my chest on occassion. After a full battery of tests he diagnosed me with PVC's but didn't think there was anything more serious. He went ahead and refered me to a cardiologist just to be sure.
My cardiologist is supposed to be one of the best in the state. After an echo, he said my EF was between 10-20% and that it "didn't look good." It should be noted that I felt fine for the most part. A little fatigue, but I attributed that to being 38 and weight gain since I married (I had but on about 50 pounds over a period of 10 years).
HE prescriberd the lowest dose of Coreg and told me to come back in 6 months. I went back, had another echo and my ef had improved to between 20-30%. He doubled my dose of Coreg and sent me home again.
I just went back for another echo and I go see him in a few days to get the results.
My question is, does it sound like my doc is doing enough? He hasn't put me on an ace inhibitor and told me diuretics may make me worse. He also hasn't shown any real interest in finding out the cause.
For the record, heart disease does run in my family, but both my parents are still living and I haven't had any immediate family member die of heart disease at a young age.
Should I just trust my doc since I did show improvement or should I get a second opinion? If I get a second opinion, should I just call another cardiologist or what?
I'd appreciate any advise. I've been healthy my whole life up until now and I don't really know how to deal with all this.
I can't comment on your medication. But six years ago I had DCM and an EF 19-29%....
For some insight an EF in the heart failure range (below 29%) usually causes a backup of blood to the lungs as the heart is not strong enough to pump into circulation the volume received (causing fluids to leak into the tissues), also, a low cardiac output will increase blood volume an additional burden to the heart. My medication was an ACE inhiitor and coreg (coreg is a dual mechanism with ACE inhibitor and beta blocker properities and helps dilate vessels and stabilize heart rate).
Dilated cardiomyopathy is an enlargement of the left ventricle, and an enlarged LV can cause arrhythmia (irregular heat rate), and an enlarged LV decreases pumping strength (low EF). What worked for me, was the medication that reduced the heart's workload, and that was accomplished by dilating vessels for less resistance for the heart to pump against and over a period of time my heart returned to normal size and my EF currently is at 59%.
Did the doctor tell you what is the underlying cause?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.